Format

Send to

Choose Destination
Am J Cardiol. 2007 Mar 19;99(6A):22C-31C. Epub 2006 Nov 28.

Safety considerations with niacin therapy.

Author information

1
Duke University Medical Center, Durham, North Carolina 27710, USA. john.guyton@duke.edu

Abstract

Niacin has beneficial effects on plasma lipoproteins and has demonstrated clinical benefits in reducing cardiovascular events and atherosclerosis progression. The side effects of niacin, however, have limited its use in general clinical practice. An understanding of cutaneous flushing based on the best available evidence should enhance patient education efforts and improve adherence. Although serious hepatic toxicity from niacin administration has been reported, it is largely confined to the use of slow-release formulations given as unregulated nutritional supplements. Niacin has been shown to induce insulin resistance in short-term trials, but the glycemic response in subjects with and without diabetes is usually minor. Niacin can be used safely in patients with diabetes. Despite a few case reports of myopathy associated with niacin-statin (3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor) combination therapy, 2 decades of clinical evidence since the introduction of statins do not support a general myopathic effect of niacin either alone or in combination with statins. Rare, less well-defined side effects of niacin include blurred vision due to cystoid macular edema, nausea and vomiting, and the exacerbation of peptic ulcers. Laboratory abnormalities that are usually small (< or =10%) and clinically unimportant include increased prothrombin time, increased uric acid, and decreases in platelet count and serum phosphorus. Overall, the perception of niacin side effects is often greater than the reality. As a result, a valuable medication for cardiovascular risk is underused.

Comment in

PMID:
17368274
DOI:
10.1016/j.amjcard.2006.11.018
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center